Montana, 2009

High Wind in Montana, November 6, 2009

November 6, 2009 · NWS BYZ · 3 events in 3 counties and zones

A strong jet stream moved across the forecast area while low pressure moved across Southern Canada. This combination produced high winds across portions of South Central Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream moved across the forecast area while low pressure moved across Southern Canada. This combination produced high winds across portions of South Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 6, 9:49 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 6, 9:49 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
949 AM MST FRI NOV 6 2009

.MORNING UPDATE...

OVERALL FORECAST IN GOOD SHAPE BUT DID MAKE A FEW CHANGES TO
WINDS AND POPS. COLD FRONT POISED OVER WESTERN MONTANA WILL MOVE
ACROSS THE FORECAST AREA LATER THIS AFTERNOON. WINDS HAVE NOT
REACHED ADVISORY LEVELS IN LIVINGSTON LAST NIGHT BUT WITH FRONT
APPROACHING EXPECT PRESSURE FALLS ACROSS THE EAST AND STILL A
WINDOW THIS MORNING OF POSSIBLE STRONG WINDS. DID RECENTLY
RECEIVE A REPORT OF WINDS AROUND 40 MPH AND A GUST TO 61 MPH 7
MILES EAST OF COLUMBUS ON A HIGHER RIDGE. BELIEVE WINDY
CONDITIONS WILL SHIFT EAST ACROSS MUCH OF THE PLAINS ESPECIALLY
AFTER THE FRONT. AS A RESULT OF THE ABOVE REPORT...HAVE INCREASED
WINDS A BIT MORE BETWEEN LIVINGSTON...HARLOWTON TO BILLINGS. WILL
MOST LIKELY CANCEL LIVINGSTON WIND ADVISORY AROUND NOON BUT WILL
LET IT RIDE A FEW MORE HOURS. AS FOR PRECIP...QUITE A BIT OF
SHOWER ACTIVITY ON MISSOULA AND GREAT FALLS RADARS WITH ACTIVITY
MOVING EAST/NORTHEAST. MODELS SHOW SOME INSTABILITY ALOFT BEHIND
THE FRONT ACROSS THE WESTERN THIRD OF OUR FORECAST AREA. HAVE
THEREFORE ADDED A SLIGHT POP CHANCE FROM MILES CITY WESTWARD FOR
THE AFTERNOON. UPDATE TO ZONES OUT SHORTLY.
HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

A WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION ON SUNDAY BUT
THE MODELS HAVE CONTINUED TO BE WEAKER WITH IT OVER THE PAST FEW
DAYS AND NOW NOT PRODUCING MUCH...IF ANY QPF AT ALL. SO HAVE
DROPPED POPS FOR MOST AREAS SUNDAY EXCEPT FOR THE MOUNTAINS.
UPPER LEVEL RIDGE BUILDS IN FOR MONDAY AND TUESDAY...AND HAVE
CONTINUED TO DRY THINGS OUT FOR THESE PERIODS. HAVE ALSO BUMPED
UP TEMPS A LITTLE AS WELL. MODELS TRY TO BRING ANOTHER TROUGH
ACROSS BY WEDNESDAY AND THURSDAY SO HAVE KEPT CLIMO TYPE POPS
GOING FOR THESE PERIODS. OTHER THAN THAT...A PRETTY BENIGN
WEATHER PATTERN FOR THE EXTENDED WITH NOT MUCH TO CHANGE FROM THE
PREVIOUS FORECAST. SOLUM

&&

.AVIATION...

VFR FLYING WEATHER WILL EXIST TODAY. THE MAIN POTENTIAL HAZARD TO
AVIATION WILL BE STRONG WEST WINDS. SOME GUSTS TO 50 MPH WILL
OCCUR OVER WESTERN AREAS NEAR KLVM THIS MORNING. THE STRONGER
WINDS WILL SHIFT EAST TOWARD KBIL BY NOON WITH SOME GUSTS TO 40
MPH. THE WINDS WILL DECREASE AROUND SUNSET. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 066 037/055 034/051 027/051 030/055 032/050 030/045
    2/W 00/B    00/B    00/B    00/B    02/W    22/W
LVM 060 035/049 030/048 026/052 029/054 029/048 025/047
    3/W 32/W    20/N    00/B    00/N    03/W    22/W
HDN 070 036/058 035/056 025/053 024/057 029/055 028/054
    2/W 20/B    00/B    00/B    00/B    02/W    22/W
MLS 070 035/057 033/053 027/054 025/059 029/052 030/052
    2/W 20/B    00/B    00/B    00/B    00/B    22/W
4BQ 070 035/057 034/054 027/055 026/054 029/051 027/049
    0/N 00/B    00/B    00/B    00/B    00/B    22/W
BHK 070 034/057 032/054 029/058 029/058 032/050 028/048
    0/N 10/B    00/B    00/B    00/B    00/B    22/W
SHR 068 033/056 030/051 024/049 020/055 025/051 024/046
    0/N 00/B    00/B    00/B    00/B    02/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 6, 3:58 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
358 AM MST FRI NOV 6 2009

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-071100-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
358 AM MST FRI NOV 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL CONTINUE THIS MORNING...AND INTO THE
AFTERNOON IN THE LIVINGSTON AND NYE AREAS. WINDS OF 30 TO 45 MPH
WITH GUSTS TO 60 MPH CAN BE EXPECTED. GUSTY WINDS CAN ALSO BE
EXPECTED FROM NYE TO RED LODGE THROUGH MID MORNING WITH OCCASIONAL
GUSTS TO 50 MPH POSSIBLE.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ALERT FOR STRONG
CROSSWINDS DEVELOPING TONIGHT...ESPECIALLY ON PORTIONS OF I-90
FROM LIVINGSTON TO SPRINGDALE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Yellowstone

When
November 6, 11:34 AM MST to 1:30 PM MST
Where
Yellowstone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Arrow Creek and Soda Springs RAWS sites reported sustained winds of 40+ mph along with gusts to 59 mph.

High Wind, Eastern Carbon

When
November 6, 12:40 PM MST to 2:30 PM MST
Where
Eastern Carbon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

Hillsboro RAWS reported a wind gust of 58 mph.

High Wind, Musselshell

When
November 6, 1:15 PM MST to 3:00 PM MST
Where
Musselshell forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Bull Mountain DOT reported sustained winds of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199500, 199501, 199499.